Colorado, 2019Debris Flow in Colorado, August 7, 2019
August 7, 2019 · NWS GJT · 1 event in 1 county or zone
Subtropical moisture was advected into western Colorado as high pressure remained centered near the Four Corners area. This led to scattered showers and thunderstorms with some storms producing heavy rain and localized debris flows in Pitkin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture was advected into western Colorado as high pressure remained centered near the Four Corners area. This led to scattered showers and thunderstorms with some storms producing heavy rain and localized debris flows in Pitkin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 3:44 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 7, 3:44 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
444 PM MDT Wed Aug 7 2019
.SHORT TERM...(Tonight through Thursday night)
Issued at 257 PM MDT Wed Aug 7 2019
The SubTrop High will be settling over N.Texas while an upstream
trough will be invading the NOAM Pacific Coastline. This scenario
will create a favorable pattern from the Desert SW to the Central
Rockies for a prolonged...uninterrupted tap into the monsoon
source region. PWAT have touched an inch along and near the CO/UT
border south of the Tavaputs this afternoon. This marker may
retreat and surge over our CWA the next few days but for the most
part heavy rainfall and associated runoff will remain a threat.
This should be favored over steeper terrain and burn scars this
afternoon and evening...but as other areas collect heavy
rainfall...this threat could spread to lower elevations and
Redrock Country tomorrow and in the coming days. This moisture
will also be tempering the heat and we will move back to more
seasonable afternoon highs. Overnight lows however will likely
stay on the mild side with lingering cloud cover through the
overnight hours providing a thermal blanket.
.LONG TERM...(Friday through Wednesday)
Issued at 257 PM MDT Wed Aug 7 2019
Moisture will continue to surge northward around the western
periphery of the high pressure stationed over Texas Friday through
Sunday. Precipitable water (PW) values will be on the order of 1
to 1.25 inches Friday with around an inch on Saturday. A low
pressure system just off the Pacific NW/Northern California coast
will be slowly inching closer to the shoreline and making landfall
over the Pacific NW by Saturday. This will allow a shortwave to
move through the Four Corners region Friday evening into Saturday
morning, which may result in an increase in thunderstorm coverage
and activity. With all the moisture in place, storms will be
capable of producing heavy rain in addition to gusty winds and
frequent lightning on Friday and Saturday, favoring the afternoon
and evening periods, although some are likely to continue through
the overnight Friday night as that shortwave moves through. Storms
will be more widespread Friday with activity favoring the western
Colorado divide on Saturday afternoon behind the shortwave.
Another shortwave moves through on Sunday, with southeast Utah and
western Colorado favored for storm activity as drier air slowly
works into northeast Utah and northwest Colorado behind this
Pacific NW trough. Storms Friday through Sunday though will be
capable of heavy rain so flash flooding potential, especially over
recent burn scars will need to be watched closely.
The Pacific NW trough will allow this moist pattern to break down
as the ridge gets flattened and a drier westerly flow takes hold
Monday through Wednesday. Still enough moisture will linger for
afternoon convection mainly over the western Colorado divide on
Monday as PW values will be near 0.75 inches. PW takes a huge drop
by Tuesday as most areas will be below 0.5 inches of PW. Mixing
will be a bit more enhanced Monday and Tuesday, especially across
the north with the upper level jet over the region. Drier air and
gusty winds may elevate critical fire weather concerns early next
week, so something to keep an eye on. The weekend initially showed
this potential, but the latest models are keeping the atmosphere
a bit more moist than previously, lessening fire weather concerns.
Temperatures through the period will be below normal Friday
through Sunday with closer to normal readings next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 438 PM MDT Wed Aug 7 2019
Showers and thunderstorms coverage will increase this evening then
slowly decrease overnight. There is a threat of heavy rainfall
with some storms and this could lead to temporary MVFR to IFR
conditions until about 03Z. KASE...KTEX and KEGE have the
highest probability of these conditions. Expect conditions to
improve through the late evening hours though some overnight
showers and isolated thunderstorms are likely to persist.
Mountains will be obscured at times.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDA
AVIATION...CC
Hazardous weather outlook, Aug 7, 3:31 AM MST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Wed Aug 7 2019
COZ001>014-017>023-UTZ022>025-027>029-081045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Wed Aug 7 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Monsoonal moisture will increase today contributing to more
widespread showers and storms with some potentially lingering
through the overnight hours. The biggest concern will be heavy
rain under the strongest, slow-moving storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Expect additional storm development Thursday with coverage on
Friday likely limited to eastern portions of the forecast area.
Precipitation chances (limited to the higher terrain) lessen each
day through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Aug 7, 2:23 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HEAVY RAIN MONTROSE 15W 38.46N 108.16W
08/07/2019 E0.30 INCH MONTROSE CO TRAINED SPOTTER
RAIN FELL IN 20 MINUTES.
&&
MDADebris Flow, Pitkin
- When
- August 7, 5:00 PM MST to 5:20 PM MST
- Where
- Pitkin County, 7.14 mi S of Redstone to 7.12 mi S of Redstone
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.077, -107.224
Showers and thunderstorms produced heavy rain which led to a mudslide along County Road 3 near Marble. The road was closed in both directions as a result.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836263.